Zecuity Migraine Patch May Cause Burns, Scars, FDA Warns
Side effects of the migraine patch Zecuity may include a risk of burns and scars, according to warnings issued this week by federal drug regulators.
The FDA issued a drug safety communication on June 2, announcing that the agency has launched an investigation into the risk of Zecuity burns and scarring.
Although the migraine patch has only been on the market since September 2015, the FDA indicates that it has already received a large number of adverse event reports involving patients who say they experienced problems with burning or scarring in the location the patch was applied.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Zecuity (sumatriptan) is a battery-powered transdermal patch sold by Teva Pharmaceuticals, which was approved last year for the treatment of migraine headaches. The patch is designed to be worn on the arm or thigh for four hours and then discarded.
“Since marketing of the Zecuity patch began in September 2015, a large number of patients have reported they experienced burns or scars on the skin where the patch was worn,” the FDA warns. “The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin.”
The FDA safety review into the potential skin side effects of Zecuity was launched as a result of these reports, which the agency has classified as serious adverse events. The agency did not specify how many incidents had been reported, and indicated that it will provide more information when the FDA review is complete and it decides whether additional regulatory action is necessary. It is unlikely that a Zecuity recall will be issued, but stronger warnings or precautions may be recommended if the agency identifies a means mitigating the burn risk with Zecuity.
In the interim, the FDA is recommending that patients who wear the patch and experience moderate to severe pain where the patch is worn immediately remove it to avoid the risk of burns and scarring, and contact their healthcare professional. The agency also warns that the patch should not be worn while bathing, showering or swimming.
The FDA is advising healthcare professionals to warn patients that they should remove the patch if they experience moderate to severe pain at the application site as well. The agency advises doctors to consider a different formulation of sumatriptan or switch the patients to an alternative migraine medication if this occurs. They should also evaluate the patient and the application site as needed, the FDA advised.
The FDA is calling for healthcare professionals and patients who experience adverse events or side effects while wearing the patch to submit a report to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program.
TomOctober 11, 2017 at 1:17 am
I had the same situation exactly. I can't find an attorney to take my case, they are so gutless.
NApril 19, 2017 at 2:47 am
My doctor prescribed Zecuity patch for my chronic migraines. I used my first patch on or around the first part of April 2016. My first patch I placed on thigh area right leg. When patch was removed I had a big red circle, it was itchy and felt hot to the touch. Second patch I used was on my arm, when removal of patch my arm was very sensitive to touch, very red, itchy, it felt like I had a bur[Show More]My doctor prescribed Zecuity patch for my chronic migraines. I used my first patch on or around the first part of April 2016. My first patch I placed on thigh area right leg. When patch was removed I had a big red circle, it was itchy and felt hot to the touch. Second patch I used was on my arm, when removal of patch my arm was very sensitive to touch, very red, itchy, it felt like I had a burn area where patch had been placed. Third patch was placed on my arm again. This was even worse, I had big red, raised area where the patch had been placed. It was extremely painful, hot to the touch, it looked like had a blister.. I reported the serious adverse event to TEVA they asked if I knew which side of the patch was red , they wanted to know if it was the medication side of the other.. I told them I really didn't know. I gave them the lot number that was on my box of patches. They told me they would get back to me, they never did. I reported this to my neurologist, he told me to discontinue the patches, I told him that I had already stopped using them.. My experience with the Zecuity patch was horrible... it was very painful, itchy, very red,hot to the touch, looked like I had a big huge blister-round burn. I have a scar to this day from the Zecuity patch. I have pictures of my arm to prove what happened to me while using these patches. I would like to know if a attorney would be willing to take my case. I contacted two attorneys and their response was that they no longer were taking new clients.
"*" indicates required fields
More Top Stories
More than 11,000 new talcum powder cancer lawsuits have been filed against Johnson & Johnson since federal judges rejected its attempt at a resolution through bankruptcy filings.
A OneWheel nosedive lawsuit claims the battery-operated scooter is defectively designed, causing riders to suffer serious injuries when the device suddenly stops and pitches forward.
A federal judge has approved a plan appointing several dozen plaintiffs' attorneys to leadership positions in Bard Port Catheter litigation.